Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 129, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Aug 23, 2017, 12:49 PM MDT for Otero County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2017, 12:49 PM MDT (18:49 UTC)
- Expired
- Aug 23, 2017, 1:30 PM MDT
- In force
- 41 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 60 km from the middle of the area, began a volume at 18:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 6.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1129 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1686 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
208
WUUS54 KEPZ 231849
SVREPZ
NMC035-231930-
/O.NEW.KEPZ.SV.W.0129.170823T1849Z-170823T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
1249 PM MDT WED AUG 23 2017
The National Weather Service in El Paso has issued a
* Severe Thunderstorm Warning for...
Central Otero County in south central New Mexico...
* Until 130 PM MDT
* At 1249 PM MDT, a severe thunderstorm was located 5 miles southwest
of Sacramento, or 7 miles northeast of Timberon, moving southwest
at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Timberon...
Weed...
and Sacramento.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3286 10565 3279 10548 3249 10553 3263 10587
TIME...MOT...LOC 1849Z 024DEG 14KT 3273 10563
HAIL...1.00IN
WIND...60MPH
$$
CRESPOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 4:08 AM MDT, 8 hours 41 minutes earlier.
Area forecast discussion, Aug 23, 4:08 AM MDT, 8 hours 41 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 408 AM MDT Wed Aug 23 2017 .SYNOPSIS... The Borderland will see a significant increase in tropical moisture today, with increasing coverage of thunderstorms throughout the day. Heavy rain and flash flooding are possible, especially in the evening hours. The thunderstorms will continue Thursday but begin to taper off. High pressure aloft will eventually move to the Great Basin Friday into the weekend, creating northerly flow. This flow will not be as moist but isolated thunderstorms will continue and a few could become strong. && .DISCUSSION... A wet and stormy period still looks to be on target for today and Thursday. An upper high persists over northern Mexico, while a persistent upper low remains just offshore of California. Strong south/southwest flow between these two features continues to stream tropical moisture up over western New Mexico and eastern Arizona this morning. TPW product shows current PWs around 1.2 inches southern CWA to 1.0 inch in the north. These should increase today as PWs just south of the CWA reach 1.5 inches. Model PWs reach this level by later this afternoon into this evening. Instability will also increase with MUCAPES of 800-2000 J/kg over most of the area this afternoon. Shear environment shows decent directional but very little speed shear. Both GFS/NAM show surface convergence zone out vicinity of the Continental Divide late this afternoon. All these ingredients expected to lead to numerous showers and thunderstorms. Storms by late afternoon and overnight could produce heavy rainfall and flash flooding. Decided to hold off on Flash Flood Watch for now. With best period for heavy rain expected tonight, day shift can look at this morning's model runs and decide on any watches. Both NAM/GFS show vort center, possibly an MCV left over from last night's Sierra Madre convection, slowly moving up to SE Arizona this afternoon and then drifting east across the CWA tonight as a trough. This should help initiate the heaviest rains into Thursday morning. Rainfall and thunderstorm coverage should diminish last half of Thursday as the trough moves east of the area. Friday through the weekend...upper high begins to rebuild behind exiting trough, covering New Mexico and then drifting northwest over the Great Basin Sat/Sun. In concert with developing tropical feature over east Texas, northerly flow will develop over our area. Thunderstorm coverage should be more isolated/scattered, and deep moisture will have moved east, but this flow pattern can still produce some strong/severe storms. Flash flood potential should remain low through this period. Monday and Tuesday...basic pattern remains unchanged. GFS shows weak back door front moving westward through the CWA Monday evening. This could produce additional thunderstorms for that period. && .AVIATION...Valid 23/12Z-24/12Z... High pressure aloft centered over the International border will maintain ISOLD-SCT MTN TSRAGS/WND VRB25G45KT/LCL VIS 1-3 SM/CIGS 030-050 AGL aft 17Z. Conditions will spread to the lowlands after 21Z. Thunderstorms becoming more widespread aft 00Z all areas with heavy rain and local flooding possible. .FIRE WEATHER... High pressure aloft centered over northern Mexico will continue to push tropical moisture over the fire zones today, resulting in scattered thunderstorms today. Moisture maximizes tonight and Thursday morning, and with upper trough passing east through the area, heavy rain and flash flooding are possible. Thunderstorms will decrease in coverage later Thursday and remain isolated over lowland zones and scattered over mountain zones through the weekend into the beginning of next week. Min RHs will remain above 30 percent through most of the forecast period. && .PRELIMINARY POINT TEMPS/POPS... El Paso 92 68 87 67 / 20 60 40 30 Sierra Blanca 88 63 84 63 / 20 40 40 30 Las Cruces 91 63 85 63 / 20 60 40 30 Alamogordo 89 63 84 62 / 40 70 50 40 Cloudcroft 69 49 65 48 / 50 70 60 40 Truth or Consequences 90 63 84 62 / 30 60 40 30 Silver City 86 57 81 56 / 40 60 40 40 Deming 91 62 85 62 / 20 60 40 30 Lordsburg 91 62 84 63 / 30 60 40 30 West El Paso Metro 92 67 86 66 / 20 60 40 30 Dell City 90 65 87 65 / 30 40 40 40 Fort Hancock 92 68 88 67 / 20 60 40 30 Loma Linda 88 62 84 60 / 20 60 40 30 Fabens 93 67 88 66 / 20 60 40 30 Santa Teresa 92 65 86 65 / 20 60 40 30 White Sands HQ 90 64 84 64 / 20 60 40 30 Jornada Range 91 63 84 62 / 20 60 40 30 Hatch 93 64 85 63 / 30 60 40 30 Columbus 91 64 85 64 / 20 60 40 30 Orogrande 90 65 84 64 / 30 60 40 30 Mayhill 77 53 74 52 / 50 70 60 40 Mescalero 78 53 74 52 / 50 70 60 40 Timberon 77 52 73 51 / 50 70 60 40 Winston 84 54 81 52 / 60 60 50 50 Hillsboro 88 59 84 58 / 50 70 50 30 Spaceport 90 63 83 61 / 30 60 40 30 Lake Roberts 85 52 81 51 / 40 70 50 40 Hurley 87 58 83 56 / 40 60 40 30 Cliff 89 58 82 57 / 40 60 40 40 Mule Creek 89 59 83 58 / 40 60 40 30 Faywood 87 58 84 57 / 40 60 40 30 Animas 91 62 84 62 / 30 60 40 30 Hachita 90 61 84 61 / 30 60 40 30 Antelope Wells 90 61 84 61 / 30 60 40 30 Cloverdale 87 60 84 59 / 50 60 40 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 17 Hefner
Hazardous weather outlook, Aug 23, 10:49 AM MDT, 2 hours before
Hazardous Weather Outlook National Weather Service El Paso Tx/Santa Teresa NM 1049 AM MDT Wed Aug 23 2017 NMZ401>417-TXZ418>424-241700- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1049 AM MDT Wed Aug 23 2017 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight A very moist atmosphere will combine with a passing disturbance to generate widespread rain and thunderstorms this evening and overnight across most of the region. The possibility of heavy rainfall exists with some areas receiving well over an inch of rainfall over the next 24 hours. This could result in areas of flooding where the heaviest rainfall occurs. In addition, storms will be capable of producing small hail and strong winds later this afternoon and through the evening hours. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Rain chances will continue across the area, with Thursday being the most active day. A heavy rain threat will continue Thursday with rain and storm coverage becoming more scattered over the weekend and early next week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding by contacting your El Paso area National Weather Service office...or by sending reports via the web at http://weather.gov/epz. Laney
In the hours before
Special weather statement, Aug 23, 12:30 PM MDT, 19 minutes before
Special Weather Statement National Weather Service El Paso TX 1230 PM MDT WED AUG 23 2017 NMZ414>417-231915- Otero Mesa NM-West Slopes Sacramento Mountains Below 7500 Feet NM- East Slopes Sacramento Mountains Below 7500 Feet NM- Sacramento Mountains Above 7500 Feet NM- 1230 PM MDT WED AUG 23 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 115 PM MDT... At 1229 PM MDT, Doppler radar was tracking a strong thunderstorm near Sacramento, or 12 miles southeast of Cloudcroft, moving southwest at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Sacramento, Weed, Sunspot and Bluff Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3294 10559 3281 10544 3254 10557 3282 10588 TIME...MOT...LOC 1829Z 044DEG 14KT 3282 10559 CRESPO
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 12:30 PM MDT | Special Weather Statement | EPZ | Otero | 45 min |
| Aug 23, 12:53 PM MDT | Flash Flood Watch | EPZ | Doña Ana, Grant, Hidalgo, Luna, Otero, Sierra | 15 hr |
| Aug 23, 1:07 PM MDT | Special Weather Statement | EPZ | 23 min | |
| Aug 23, 1:16 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Aug 23, 1:43 PM MDT | Areal Flood Advisory | EPZ | Otero | 2 hr |
| Aug 23, 1:53 PM MDT | Special Weather Statement | EPZ | Grant | 52 min |
| Aug 23, 1:53 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 52 min |
| Aug 23, 2:24 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 3 hr |
| Aug 23, 3:01 PM MDT | Special Weather Statement | EPZ | Otero | 29 min |
| Aug 23, 3:20 PM MDT | Special Weather Statement | EPZ | Grant | 40 min |
| Aug 23, 3:23 PM MDT | Areal Flood Advisory | EPZ | Grant, Sierra | 3 hr |
| Aug 23, 3:36 PM MDT | Special Weather Statement | EPZ | Hidalgo | 39 min |
| Aug 23, 4:35 PM MDT | Special Weather Statement | EPZ | Luna | 40 min |
| Aug 23, 4:41 PM MDT | Special Weather Statement | EPZ | Luna | 49 min |
| Aug 23, 5:08 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Aug 23, 5:33 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Sierra | 3 hr |
| Aug 23, 5:37 PM MDT | Areal Flood Advisory | EPZ | Doña Ana, Luna, Sierra | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.